Menopausal hormone therapy tied to higher risk of GI bleeding

Reuters Health Information: Menopausal hormone therapy tied to higher risk of GI bleeding

Menopausal hormone therapy tied to higher risk of GI bleeding

Last Updated: 2015-05-18

By Megan Brooks

NEW YORK (Reuters Health) - Women using menopausal hormone therapy (MHT) have an increased risk of lower gastrointestinal (GI) bleeding and ischemic colitis, although the absolute risk is low, according to new research.

Estrogen and progesterone in MHT have been found to increase a woman's risk of blood clots, "but we didn't know whether they caused GI bleeding," Dr. Prashant Singh, from Massachusetts General Hospital in Boston, noted in a statement from Digestive Disease Week 2015, where he presented his research May 18.

"There had been reported cases of GI bleeding with menopausal hormone therapy, but this study confirms our speculation that hormonal therapy increases the risk, especially in the lower GI tract," Dr. Singh explained.

He and his colleagues did a prospective cohort survey of more than 73,800 women enrolled in the Nurses' Health Study II. The women were 24 to 44 years old at baseline in 1989.

Biennially, they provided information on menopausal status, use of MHT, and other medical and lifestyle factors. In 2005 and 2009, they were asked to report prior episodes of major GI bleeding requiring hospitalization or blood transfusion. Self-reported episodes of GI bleeding were confirmed by medical record review, with a confirmation rate of 74%.

Over 22 years of follow-up, there were 270 confirmed cases of major GI bleeding among women after menopause. After adjustment, current users of MHT had a significantly increased risk of experiencing an episode of major GI bleeding (HR, 1.46; p=0.02) compared with never users.

Additionally, current MHT users were more than twice as likely to develop ischemic colitis (HR, 2.30; p=0.04) and lower GI bleeding (HR, 2.12; p<0.01).

"Ischemic colitis is the blockage of blood flow to the large intestine and has previously been identified as a complication of MHT," Dr. Singh said during a media briefing. This condition can cause blood vessels to clot, leading GI mucosa to die and causing lower GI bleeding, he explained.

Increasing duration of MHT use was associated with an increased risk of any GI bleeding (p-trend<0.01) and lower GI bleeding (p-trend<0.01).

"Our analysis was adjusted for other known risk factors for GI bleeding, such as body mass index, smoking status, oral contraceptive use and use of NSAIDs and aspirin," Dr. Singh noted.

He said it's also important to note that the number of episodes of GI bleeding overall were low -- 270 in more than 70,000 patients. The risk of GI bleeding with MHT is "very, very low, but it is substantially higher" than women not using MHT, he said.

"However, both clinicians and patients should be more cautious in using this therapy in some cases, such as with patients who have a history of ischemic colitis. The decision should be based on whether the benefits of menopausal hormone therapy outweigh the risks," Dr. Singh said.

He said additional studies are needed to confirm the findings and determine whether specific patient populations are more prone to GI bleeding from MHT or whether one type of MHT carries a higher risk of bleeding than another.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.